Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

October 24, 20207 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Oct 24, 2020, 4:45 PM EDT for 7 counties in Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2020, 4:45 PM EDT (20:45 UTC)
Expired
Oct 24, 2020, 5:15 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Chattahoochee County, GA, Harris County, GA, Marion County, GA, Muscogee County, GA, Stewart County, GA, Talbot County, GA, Webster County, GA

The radar

The Maxwell AFB radar (KMXX), 104 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WWUS82 KFFC 242045
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
445 PM EDT Sat Oct 24 2020
 
GAZ069-078-079-089>091-102-103-242115-
Chattahoochee GA-Harris GA-Stewart GA-Marion GA-Upson GA-Webster GA-
Talbot GA-Muscogee GA-
445 PM EDT Sat Oct 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHATTAHOOCHEE...HARRIS...
STEWART...MARION...WESTERN UPSON...WEBSTER...TALBOT AND MUSCOGEE
COUNTIES UNTIL 515 PM EDT...

At 443 PM EDT...a line of strong thunderstorms was along a line
extending from Waverly Hall to near Sanford...and moving northeast at
25 mph.

  HAZARD...Heavy rain...up to 40 mph wind and frequent cloud to 
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Columbus, Lumpkin, Buena Vista, Hamilton, Talbotton, Cusseta,
Preston, Richland, Pine Mountain, Waverly Hall, Woodland, Junction
City, Geneva, Fort Benning/lawson Army Air Fld, North Fort Benning,
Weston, Upatoi, Brantley, Seminole and Shiloh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3195 8496 3198 8496 3198 8503 3218 8501
      3226 8489 3232 8500 3242 8496 3245 8499
      3287 8496 3282 8435 3264 8437 3261 8441
      3256 8441 3256 8444 3254 8445 3248 8441
      3239 8439 3223 8443 3195 8445 3193 8492
TIME...MOT...LOC 2043Z 213DEG 23KT 3271 8476 3202 8492 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Oct 24, 3:35 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 24, 3:35 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
335 PM EDT Sat Oct 24 2020

.SHORT TERM /Tonight through Sunday Night/...

As expected surface cold front has essentially washed out. Area of
showers and thunderstorms moving into western portions of the
forecast area this afternoon associated with the short wave and its
surface reflection will steadily advance across the forecast area
overnight. Instability and shear remain fairly limited and chances
for severe thunderstorms appears to remain minimal. With the slow
progression of the precipitation across the area, localized heavy
rainfall is possible, however, widespread flood threat is expected
to remain minimal as well. Some lingering precipitation across
mainly the eastern half of the area tomorrow as atmosphere remains
moist and over-running sets up as surface high pressure builds in
from the northeast.

20

.LONG TERM /Monday through Saturday/...

While guidance is in decent agreement with the evolution of the
majority of the midweek system, they diverge more late Thurs into
Friday and the Euro now has the slower progression with the upper
trough and also holds onto it longer as a cutoff low. The main
forecast concern though remains with how much rainfall and
shower/storm potential the area has for Wed/Thurs as the Gulf
tropical remnants gets phased in with the amplifying trough to the
west. Raised some pops accordingly given more consensus in this
period. Overall QPF has the storm total highest axis shifted
somewhat farther north than before and decently higher in the NE
CWA. For now have 3 to 3.5 inches in parts of north and west GA with
4 to 5 inches in the NE mtns. Previous discussion follows...

Baker

Previous...

LONG TERM /Sunday Night through Friday/...
Unsettled weather will prevail for much of next week. Models
continue to diverge beginning late Wednesday/early Thursday with the
end of the week system(s). Will continue to use the blend for these
periods.

Weak high pressure down the spine of the Appalachians will continue
Sunday night into Monday. A front will begin to approach the Lower
Mississippi River Valley on Tuesday, but models are not progging a
big southern push. The front eventually stretches more E-W and
becomes stationary over northern portions of the state by the middle
of the week.

Models begin to diverge significantly in the mid levels and at the
surface. Both models have an upper low moving across the southern
states for the latter half of the week, but the 12Z ECMWF is much
faster and stronger with the mid level system than the 00Z GFS. The
00Z GFS has weaker open wave moving across which is slower than the
12Z ECMWF. Regardless, SW flow aloft and at the surface will allow
for deep moisture to surge northward from the GOMEX Wednesday through
the end of the week...maybe in combination with a potential tropical
wave/disturbance. This could lead to some heavy rain ahead of the
frontal system. THe deep moisture should get scoured out by a
frontal boundary late Thursday/Friday, depending upon the model of
choice.

Drier air will settle behind the surface front during the first part
of the weekend.

NListemaa

&&

.AVIATION...

18Z Update...

Mainly VFR conditions expected outside of heavier showers and
thunderstorms this afternoon. Will see scattered to widespread
precipitation spreading into the area through the afternoon and
working eastward across the area through the evening. Ceilings and
visibilities decrease through the evening becoming IFR or lower most
areas by 04-06Z. Some improvement to MVFR conditions most areas by
16-18Z tomorrow. Winds will be somewhat variable in direction, but
should favor east to southeast, and generally light, 6kt or less.

//ATL Confidence...18Z Update...

Medium confidence on all elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  75  61  73 /  70  30  20  10
Atlanta         63  75  62  74 /  70  20  10  10
Blairsville     58  71  57  70 /  60  30  20  10
Cartersville    62  76  62  77 /  60  20  10  10
Columbus        65  79  64  81 /  60  10   5   5
Gainesville     62  73  61  71 /  70  30  20  10
Macon           64  79  62  81 /  70  20  10   5
Rome            61  76  62  77 /  50  20  10  10
Peachtree City  63  76  62  76 /  70  10  10   5
Vidalia         67  81  66  82 /  40  30  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....Baker
AVIATION...20
Hazardous weather outlook, Oct 24, 11:23 AM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1123 AM EDT Sat Oct 24 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1123 AM EDT Sat Oct 24 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible over portions of north and
central Georgia through tonight. The main hazards will be
occasional lightning and locally heavy rainfall. Gusty winds will
also be possible with any stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered thunderstorms are possible mainly across eastern
portions of the outlook area on Sunday. The greatest threat with
any thunderstorms that develop will be gusty winds and lightning.
While there is only a slight chance of showers and storms on
Tuesday, chances will be increasing for more widespread activity
Wednesday through early Friday as a low pressure system approaches
from the west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Oct 24, 4:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
445 PM EDT Sat Oct 24 2020

GAZ069-078-079-089>091-102-103-242115-
Chattahoochee GA-Harris GA-Stewart GA-Marion GA-Upson GA-Webster GA-
Talbot GA-Muscogee GA-
445 PM EDT Sat Oct 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHATTAHOOCHEE...HARRIS...
STEWART...MARION...WESTERN UPSON...WEBSTER...TALBOT AND MUSCOGEE
COUNTIES UNTIL 515 PM EDT...

At 443 PM EDT...a line of strong thunderstorms was along a line
extending from Waverly Hall to near Sanford...and moving northeast at
25 mph.

  HAZARD...Heavy rain...up to 40 mph wind and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Columbus, Lumpkin, Buena Vista, Hamilton, Talbotton, Cusseta,
Preston, Richland, Pine Mountain, Waverly Hall, Woodland, Junction
City, Geneva, Fort Benning/lawson Army Air Fld, North Fort Benning,
Weston, Upatoi, Brantley, Seminole and Shiloh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3195 8496 3198 8496 3198 8503 3218 8501
      3226 8489 3232 8500 3242 8496 3245 8499
      3287 8496 3282 8435 3264 8437 3261 8441
      3256 8441 3256 8444 3254 8445 3248 8441
      3239 8439 3223 8443 3195 8445 3193 8492
TIME...MOT...LOC 2043Z 213DEG 23KT 3271 8476 3202 8492

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 6:23 PM EDTSpecial Weather StatementFFCBanks, Jackson22 min
Oct 24, 6:28 PM EDTSpecial Weather StatementFFCClayton, Cobb, DeKalb, Fulton32 min
Oct 24, 6:53 PM EDTSpecial Weather StatementFFCBanks37 min
Oct 24, 7:22 PM EDTRiver Flood WarningFFCDeKalb4 hr
Oct 24, 7:32 PM EDTFlash Flood WarningFFCClayton, Cobb, DeKalb, Fulton, Gwinnett6 hr

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.